Ask the Experts

Time to Go Off-Label?

“My son developed a tic after he started taking a stimulant. The tic went away after he stopped taking the drug. Should he try a different stimulant? Are there other options?”

If one stimulant brought on tics, another will probably do the same, so the next step is to try a nonstimulant.

There also have been reports of patients developing tics while taking Strattera, a nonstimulant specifically indicated for ADHD, so it might not be the best choice, either. Instead, your son’s doctor may want to prescribe “off-label” — that is, to give your son a medication that is not specifically indicated for ADHD.

The first option might be a tricyclic antidepressant, such as imipramine (Tofranil) or desipramine (Nopramin). The antidepressant bupropion (Wellbutrin) can also be effective against ADHD. It may take time, and some trial and error, to find the right medication for your son, so make sure he knows to be patient.

Leave a Reply